Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 45, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 20, 1998, 6:18 PM CDT for Jones County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 20, 1998, 7:05 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Jones County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:20 PM CDT | Hail 2.5 | Hamlin, TX | Golfball to tennis ball size hail fell in Hamlin for 20 minutes |
| Jun 20, 6:20 PM CDT | Thunderstorm Wind 70 | Hamlin, TX | Winds estimated at 80 mph destroyed a barn and knocked down trees and power poles across the city |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
855 WFUS1 KSJT 202318 RRA TORSJT TXC253-210005- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 618 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN JONES COUNTY IN NORTH CENTRAL TEXAS * UNTIL 705 PM CDT * AT 617 PM CDT... DOPPLER RADAR AT MORAN INDICATED A DEVELOPING TORNADO IN THE VICINITY OF HAMLIN MOVING EAST AT 5 MPH. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR PMC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 20, 1:27 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 20, 1:27 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 127 PM CDT SAT JUN 20 1998 NOT MUCH CHANGE EXPECTED OVER THE NEXT 2 DAYS...AS 5950M 500 MB RIDGE REMAINS OVER TX. MODEL FORECAST THICKNESSES SHOW LITTLE CHANGE...SO BEST BET IS PERSISTENCE ON TEMPERATURES. PRECIP CHANCES LIKEWISE WILL FOLLOW PERSISTENCE...NEAR ZERO AND MAINLY CONFINED TO THE VICINITY OF THE LATE AFTERNOON DRYLINE POSITION OVER THE NORTHWEST CWA. ABI 080/102 00 SJT 079/103 00 JCT 076/101 00 14
In the hours before
Special weather statement, Jun 20, 2:11 PM CDT, 4 hours 7 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-211100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 211 PM CDT SAT JUN 20 1998 ...A FEW THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A LINE FROM MERTZON TO ROBERT LEE TO THROCKMORTON THROUGH THE EVENING... A WARM LAYER IN THE MID LEVELS OF THE ATMOSPHERE WILL SERVE TO CAP THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL TEXAS TODAY. HOWEVER... ISOLATED THUNDERSTORMS MAY FORM NEAR A DRYLINE OVER THE WESTERN BIG COUNTRY AND NORTHWEST CONCHO VALLEY THROUGH THIS EVENING. ANY STORMS THAT FORM COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. DUE TO THE ISOLATED NATURE OF THESE STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 14
Special weather statement, Jun 20, 4:46 PM CDT, 1 hour 32 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-201400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 446 PM CDT SAT JUN 20 1998 ...A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY ACROSS THE HEARTLAND AND EASTERN BIG COUNTRY... ...HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY ACROSS ALL OF WEST CENTRAL TEXAS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER WEST CENTRAL TEXAS THROUGH SUNDAY. AS A RESULT...HOT IN HUMID CONDITIONS ARE EXPECTED WITH OVERNIGHT LOWS ONLY AROUND 80 DEGREES IN THE ADVISORY AREA AND HEAT INDEX VALUES IN THE 105 TO 115 DEGREE RANGE ON SUNDAY AFTERNOON ACROSS ALL OF WEST CENTRAL TEXAS. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING...AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. 15
Special weather statement, Jun 20, 4:46 PM CDT, 1 hour 32 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-201400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 446 PM CDT SAT JUN 20 1998 ...A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY ACROSS THE HEARTLAND AND EASTERN BIG COUNTRY... ...HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY ACROSS ALL OF WEST CENTRAL TEXAS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER WEST CENTRAL TEXAS THROUGH SUNDAY. AS A RESULT...HOT IN HUMID CONDITIONS ARE EXPECTED WITH OVERNIGHT LOWS ONLY AROUND 80 DEGREES IN THE ADVISORY AREA AND HEAT INDEX VALUES IN THE 105 TO 115 DEGREE RANGE ON SUNDAY AFTERNOON ACROSS ALL OF WEST CENTRAL TEXAS. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING...AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. 15
Special weather statement, Jun 20, 4:51 PM CDT, 1 hour 27 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-211545- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 451 PM CDT SAT JUN 20 1998 ...WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING... ALTHOUGH A WARM AND VERY UNSTABLE AIR MASS HAS REMAINED IN PLACE ACROSS WEST CENTRAL TEXAS...VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE PREVENTED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. HOWEVER...A COMBINATION OF SURFACE TEMPERATURES AT OR ABOVE THE 100 DEGREE MARK AND WEAK CONVERGENCE ALONG A DRYLINE HAVE ALLOWED A FEW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE PERMIAN BASIN AND SOUTH PLAINS LATE THIS AFTERNOON. WITH THE VERY UNSTABLE AIR MASS...A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE LIMITS AS THEY MOVE EASTWARD INTO WEST CENTRAL TEXAS DURING THE EARLY EVENING HOURS. THE MOST LIKELY AREA TO SEE ONE OF THESE SEVERE STORMS WILL BE NORTHWEST OF A SAN ANGELO TO ABILENE TO THROCKMORTON LINE. WITH ONLY WEAK WIND SHEAR...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE PRIMARY THREATS. WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET...THE STORMS WILL BEGIN TO WEAKEN AND DISSIPATE. WITH THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 07
Special weather statement, Jun 20, 4:51 PM CDT, 1 hour 27 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-211545- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 451 PM CDT SAT JUN 20 1998 ...WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING... ALTHOUGH A WARM AND VERY UNSTABLE AIR MASS HAS REMAINED IN PLACE ACROSS WEST CENTRAL TEXAS...VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE PREVENTED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. HOWEVER...A COMBINATION OF SURFACE TEMPERATURES AT OR ABOVE THE 100 DEGREE MARK AND WEAK CONVERGENCE ALONG A DRYLINE HAVE ALLOWED A FEW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE PERMIAN BASIN AND SOUTH PLAINS LATE THIS AFTERNOON. WITH THE VERY UNSTABLE AIR MASS...A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE LIMITS AS THEY MOVE EASTWARD INTO WEST CENTRAL TEXAS DURING THE EARLY EVENING HOURS. THE MOST LIKELY AREA TO SEE ONE OF THESE SEVERE STORMS WILL BE NORTHWEST OF A SAN ANGELO TO ABILENE TO THROCKMORTON LINE. WITH ONLY WEAK WIND SHEAR...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE PRIMARY THREATS. WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET...THE STORMS WILL BEGIN TO WEAKEN AND DISSIPATE. WITH THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 07
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:52 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 63 min |
| Jun 20, 5:58 PM CDT | Severe Thunderstorm Warning | SJT | Jones | 62 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 47 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.